theCatch
THE CATCH SCIENCE · #38 · FACT-CHECK

Turmeric + black pepper boost absorption — and the concentrate is now linked to liver injury

THE SHORT · 1:14

Watch the 1:14 version

Open on YouTube

38-turmeric-liver-supplements.mdSOURCES CHECKED
Claim
TURMERIC + BLACK PEPPER
Catch
SUPPLEMENTS ONLY
Verdict
SPICE OR SUPPLEMENT

Turmeric is the wellness world's favorite anti-inflammatory, and black pepper (piperine) is the standard "bioavailability hack." The evidence side is a reminder that absorption tricks have consequences. Curcumin is poorly absorbed on its own; piperine raises systemic curcumin levels by inhibiting its breakdown, and commercial curcumin supplements can contain roughly 30-fold higher concentrations per gram than the natural spice (per a 2025 systematic review of turmeric-associated liver injury). Since 2019, case reports and series have connected high-bioavailability curcumin products with drug-induced liver injury. Italy's national phytovigilance system identified 37 cases of acute (mostly cholestatic) hepatitis tied to high-bioavailability turmeric supplements; the LiverTox database (updated June 2025) estimates the risk is rare, roughly 1 in 10,000 to 1 in 100,000 exposed persons, with onset typically within 2 weeks to 8 months. A genetic predisposition is now well described: more than 70% of affected patients carry the HLA-B*35:01 allele versus about 10–15% of controls. An 11-case biopsy series (Histopathology 2025) described pan-lobular and zone 3 hepatitis patterns. The good news: most patients fully recover within 1 to 3 months of stopping the product, though single cases of acute liver failure and death have been reported. The protection: turmeric used as a spice in food has not been the problem in most reports — the concentrate has (a few cases did involve ground powder or teas, which is another reason to mention supplements to your doctor). If you take turmeric or curcumin capsules — especially with piperine or other "enhanced absorption" formulas — and notice fatigue, nausea, itching, dark urine, or yellowing skin/eyes, stop the supplement and see a doctor. Always tell your clinician about every supplement, because hepatotoxicity from herbal products is frequently missed.

SOURCES

  1. National Institute of Diabetes and Digestive and Kidney Diseases, LiverTox: "Turmeric" (updated June 2025) — includes the Italian phytovigilance series (37 cases), the HLA-B*35:01 association (over 70% of cases), incidence estimate of 1:10,000–1:100,000, and time to resolution
  2. "Turmeric supplement-associated hepatitis: a clinicopathological series of 11 cases highlighting pan-lobular and zone 3 injury," Histopathology 2025;86:410–422. DOI: 10.1111/his.15333
  3. Drug-induced liver injury associated with turmeric and piperine: case report and review, Case Rep Gastroenterol 2025;19:96–106 (PMID: 39995754)

For information only, not medical advice. If you have unexplained liver symptoms, stop supplements and talk to a doctor — and mention every supplement you take.

More from The Catch Science

All 71 posts →